Journal of Algebraic Combinatorics

, Volume 13, Issue 2, pp 111–136 | Cite as

Kazhdan-Lusztig Polynomials for 321-Hexagon-Avoiding Permutations

  • Sara C. Billey
  • Gregory S. Warrington


In (Deodhar, Geom. Dedicata, 36(1) (1990), 95–119), Deodhar proposes a combinatorial framework for determining the Kazhdan-Lusztig polynomials P x , w in the case where W is any Coxeter group. We explicitly describe the combinatorics in the case where \(W = \mathfrak{S}_n \) (the symmetric group on n letters) and the permutation w is 321-hexagon-avoiding. Our formula can be expressed in terms of a simple statistic on all subexpressions of any fixed reduced expression for w. As a consequence of our results on Kazhdan-Lusztig polynomials, we show that the Poincaré polynomial of the intersection cohomology of the Schubert variety corresponding to w is (1+q) l(w) if and only if w is 321-hexagon-avoiding. We also give a sufficient condition for the Schubert variety X w to have a small resolution. We conclude with a simple method for completely determining the singular locus of X w when w is 321-hexagon-avoiding. The results extend easily to those Weyl groups whose Coxeter graphs have no branch points (BC n , F4, G2).

321-hexagon-avoiding Kazhdan-Lusztig polynomials Schubert varieties singular locus defect graph 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Beilinson and J. Bernstein, “Localization of g-modules,” C.R. Acad. Sci. Paris Ser. I Math 292 (1981), 15-18.Google Scholar
  2. 2.
    S. Billey, W. Jockusch, and R. Stanley, “Some combinatorial properties of Schubert polynomials,” J. Alg. Comb. 2 (1993), 345-374.Google Scholar
  3. 3.
    S. Billey and V. Lakshmibai, Singular Loci of Schubert Varieties, Birkhäuser, Number 182 in Progress in Mathematics. Boston, 2000.Google Scholar
  4. 4.
    B. Bollobás. Graph Theory, Springer-Verlag, New York, 1979.Google Scholar
  5. 5.
    R. Bott and H. Samelson, “Applications of the theory of Morse to symmetric spaces,” Amer. J. Math. 80 (1958), 964-1029.Google Scholar
  6. 6.
    N. Bourbaki, Groups et Algebres de Lie, vol. 4-6. Masson, 1957.Google Scholar
  7. 7.
    F. Brenti, “A combinatorial formula for Kazhdan-Lusztig polynomials,” Invent. Math. 118(2), (1994), 371-394.Google Scholar
  8. 8.
    F. Brenti, “Combinatorial expansions of Kazhdan-Lusztig polynomials,” J. London Math. Soc. 55(2), (1997), 448-472.Google Scholar
  9. 9.
    F. Brenti, “Kazhdan-Lusztig polynomials and R-polynomials from a combinatorial point of view,” Discrete Math. 193(1-3), (1998), 93-116.Google Scholar
  10. 10.
    F. Brenti and R. Simion, Enumerative aspects of some Kazhdan-Lusztig polynomials. Preprint, 1998.Google Scholar
  11. 11.
    J.-L. Brylinski and M. Kashiwara, “Kazhdan-Lusztig conjectures and holonomic systems,” Invent. Math. 64 (1981), 387-410.Google Scholar
  12. 12.
    J.B. Carrell, “The Bruhat graph of a Coxeter group, a conjecture of Deodhar, and rational smoothness of Schubert varieties,” Proceedings of Symposia in Pure Math. 56(Part 1), (1994), 53-61.Google Scholar
  13. 13.
    M. Demazure. “Désingularization des variétés de Schubert généralisées,” Ann. Sc. E.N.S. 4(7), (1974), 53-58.Google Scholar
  14. 14.
    V. Deodhar, “Local Poincaré duality and non-singularity of Schubert varieties,” Comm. Algebra 13 (1985), 1379-1388.Google Scholar
  15. 15.
    V. Deodhar, “A combinatorial settting for questions in Kazhdan-Lusztig theory,” Geom. Dedicata 36(1), (1990), 95-119.Google Scholar
  16. 16.
    V. Deodhar, “A brief survey of Kazhdan-Lusztig theory and related topics,” Proceedings of Symposia in Pure Math 56(1), 1994.Google Scholar
  17. 17.
    C.K. Fan, “A Hecke algebra quotient and properties of commutative elements of a Weyl group,” Ph.D. Thesis, MIT, 1995.Google Scholar
  18. 18.
    C.K. Fan, “Schubert varieties and short braidedness,” Trans. Groups 3(1), (1998), 51-56.Google Scholar
  19. 19.
    C.K. Fan and R.M. Green, “Monomials and Temperley-Lieb algebras,” Journal of Algebra 190 (1997), 498-517.Google Scholar
  20. 20.
    J.E. Humphreys, Reflection Groups and Coxeter Groups, Cambridge University Press, Cambridge, UK, 1990.Google Scholar
  21. 21.
    D. Kazhdan and G. Lusztig, “Representations of Coxeter groups and Hecke algebras,” Inv. Math. 53 (1979), 165-184.Google Scholar
  22. 22.
    D. Kazhdan and G. Lusztig, “Schubert varieties and Poincaré duality,” Proc. Symp. Pure. Math., A.M.S. 36 (1980), 185-203.Google Scholar
  23. 23.
    F. Kirwan, An Introduction to Intersection Homology Theory, Longman Scientific and Technical, London, 1988.Google Scholar
  24. 24.
    D.E. Knuth, The Art of Computer Programming, vol. 3. Addison-Wesley, Reading, MA, 1973.Google Scholar
  25. 25.
    V. Lakshmibai and B. Sandhya, “Criterion for smoothness of Schubert varieties in SL(n)/B,” Proc. Indian Acad. Sci. (Math Sci.) 100(1), (1990), 45-52.Google Scholar
  26. 26.
    A. Lascoux, “Polynomes de Kazhdan-Lusztig pour les varietes de Schubert vexillaires,” (French) [Kazhdan-Lusztig polynomials for vexillary Schubert varieties]. C.R. Acad. Sci.Paris Sr. I Math. 321(6), (1995), 667-670.Google Scholar
  27. 27.
    A. Lascoux and M.P. Schützenberger, “Polynomes de Kazhdan & Lusztig pour les Grassmanniennes,” (French) [Kazhdan-Lusztig polynomials for Grassmannians]. Astérisque 87-88 (1981), 249-266, Young tableaux and Schur functions in algebra and geometry (Toru?, 1980).Google Scholar
  28. 28.
    G. Lusztig, “Tight monomials in quantized enveloping algebras,” Israel Math. Conf. Proc. 7 (1993), 117-132.Google Scholar
  29. 29.
    R. Simion and F.W. Schmidt, “Restricted permutations,” European J. of Combinatorics 6 (1985), 383-406.Google Scholar
  30. 30.
    J. Stembridge, “On the fully commutative elements of Coxeter groups,” J. Alg. Combin. 5(4), (1996), 353-385.Google Scholar
  31. 31.
    J. Stembridge, “The enumeration of fully commutative elements of Coxeter groups,” J. Alg. Combin. 7(3), (1998), 291-320.Google Scholar
  32. 32.
    J. Tits, “Le problème des mots dans les groupes de Coxeter,” Symposia Math 1:175-185, 1968; Ist. Naz. Alta Mat. (1968), Symposia Math., vol. 1, Academic Press, London.Google Scholar
  33. 33.
    A. Vainshtein, B. Shapiro, and M. Shapiro, “Kazhdan-Lusztig polynomials for certain varieties of incomplete flags,” Discrete Math. 180 (1998), 345-355.Google Scholar
  34. 34.
    G.X. Viennot, “Heaps of pieces. I. Basic definitions and combinatorial lemmas,” Graph Theory and its Applications: East and West, Jinan, pp. 542-570, 1986.Google Scholar
  35. 35.
    G.S. Warrington, In preparation. Ph.D. Thesis, Harvard University.Google Scholar
  36. 36.
    A.V. ZelevinskiMi, “Small resolutions of singularities of Schubert varieties,” Functional Anal. Appl. 17(2), (1983), 142-144.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Sara C. Billey
  • Gregory S. Warrington

There are no affiliations available

Personalised recommendations